Facebook Pixel
EmpowHER Guest

Breakthrough bleeding on birth control questions

By Anonymous January 9, 2015 - 8:10pm
Rate This

I thought I understood how my birth control pills were working in my body. Obviously I still don't fully understand. I'm just looking for more info on how the pill works, not personal advice. I'm not freaking out or anything.

I'm 19 and just started Ortho Tri Cyclen. I ignored the Day 1 start and began the pack the Sunday before I would usually expect my period. Problem is I was never regular. Closest I've gotten is a 5-ish week cycle as opposed to 4. Now I'm only a week in and was told that spotting was normal within the first couple months you begin. Today I started getting some pretty moderate level bleeding which is looking similar to my period, but I'm not sure if the pills suppressed it (giving me an extra week before my period before I got it) or this is some other type of bleeding that is unrelated to my "normal" cycle schedule. I was told that periods on the pill aren't really technical menstrual periods. The picture I have in my head is that my body was bicycling forward the normal way and the pills came in and shoved an iron bar in the wheels, so starting pills when a period was coming up soon caused the an overflow in forward momentum, meaning an abrupt change that couldn't be counter-balanced quick enough. Sorry if that doesn't make sense, but it's not fitting in with what I was told about how bc pills are supposed to work.

Not a big deal, because I'm waiting it out and continuing my pills as directed. Just wondering what the hell is going on in there!

Add a Comment1 Comments


Hello, and thank you for sharing your question with the community.  I'd love to give you some helpful information on the matter.

Birth control pills, as you probably already know, contain hormones that tell the body how and when to have a menstrual cycle.  When you first start a new birth control pack you body needs time to adjust to the hormones.  During the first pack especially, you should expect spotting.  Breakthrough bleeding can also occur.

You are right in that the pills disrupted your "normal" cycle. This is to be expected because of the hormones in the pills.  I suggest that you wait it out just as you are doing to give your body time to adjust to the hormones in the pills.

Let us know if you have any more questions.


January 10, 2015 - 9:02am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!